Idaho, 2012

Hail in Idaho, June 24, 2012

June 24, 2012 · NWS OTX · 2 events in 1 county or zone

A mid-level impulse ejecting from a deep area of low pressure along the Washington Coast tracked through the Idaho Panhandle during the early morning hours of June 24rd. The mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, one which reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A mid-level impulse ejecting from a deep area of low pressure along the Washington Coast tracked through the Idaho Panhandle during the early morning hours of June 24rd. The mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, one which reached severe limits. Large hail was the main threat with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 1:10 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 1:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
210 AM PDT Sun Jun 24 2012

.SYNOPSIS...
A closed low near the Pacific Coast will help bring scattered
showers and isolated thunderstorms to the Inland Northwest Sunday,
before the threat retreats to the mountains Monday. There is a
good chance that Tuesday will be cool, rainy and breezy as the
low pressure system moves through the region. A warming and drying
trend is likely Wednesday through Saturday.

&&

.DISCUSSION...
Today and Tonight: A closed low circulates off the Washington-
Oregon coast while the Inland Northwest remains near the weak
diffluent area on its northeast side, before subtle ridging moves
in late. Water vapor imagery showed the next shortwave disturbance
coming up through northern California into west and central Oregon
during the overnight. Satellite extrapolation and model guidance
bring it toward the southern forecast area early this morning,
before it lifts toward the Canadian border this afternoon. At the
same time, a surface trough and theta-e ridge across central Idaho
to east-central Washington migrates north toward the Canadian
border through the day. Moisture and instability focuses along
these boundaries through the day. These ingredients will bring
another round of scattered showers and a chance of thunderstorms
today.

Comparing guidance to current analysis, the ECMWF seems to be the
favored model. Though most guidance has a similar evolution.
Around 09Z (2 AM) this morning radar echoes began to increase from
the Blues mountains and northward near the Washington-Idaho
border, with some isolated thunderstorms. The showers are
expected to increase through the day. Using the ECMWF and
ingredients described above, this places the best threat of
precipitation across the eastern third of Washington, the Idaho
Panhandle and around the Cascades, with the threat migrating
further north and west through the afternoon and early evening as
the disturbance and surface trough lift north.

As for the threat of thunderstorms, the best instability
and threat lays across the Northeast Washington Mountains and
northern Panhandle along the theta-e ridge axis. A secondary
threat will be found across the Cascades through the Okanogan
Highlands, as well as across eastern I-90 corridor (mainly east of
the West Plains area in Spokane county) through the central
Panhandle.

By tonight the atmosphere begins to dry out. PWATs fall from a
high near 150-180% of normal this morning to between 75-120% of
normal toward midnight tonight, with dew points dropping into the
mid-30s and mid-40s. Subtle shortwave ridging comes to the region
as a sharp vorticity maximum pivots around the base of the
offshore low. This will lead to declining precipitation chances
and decreasing clouds. There may some patchy areas of fog/stratus
overnight and early Monday morning in the sheltered valleys near
the Canadian border and perhaps around the Palouse, L-C valley
and Kamiah area. However confidence is low and forecast soundings
did not support temperatures cooling toward the dew points as dew
points too will be on the decline. Thus fog was left out. /J. Cote'

Monday through Tuesday night...There is decent model agreement
through the end of the short term period between the GFS and NAM
models...and satellite extrapolation suggests the models are quite
plausible regarding the overall flow regime for the next 48 to 72
hours. During this period the deep upper level trough circulating
just off the coast will slowly eject through the region with
primarily southerly flow aloft on Monday culminating in another
negatively tilted short wave plowing though on Tuesday. On Monday
this flow regime should yield mainly dry basin conditions with
seasonably warm conditions compliments of the southerly flow warm
advection. There is a possibility of a weak embedded short wave
transiting this flow...hinted on both models...and may be
sufficient to generate some showers over the mountains ringing the
basin...but otherwise Monday appears to be a quiet and warm
period. On Tuesday the next significant shower threat appears as a
strong short wave moves up from the south and passes through the
region. High pops for at least dense showers and scattered
thunderstorms are well justified especially over the eastern half
and northern reaches of the forecast area...indeed in the
northeast basin and mountains north of the basin a downright gray
and rainy day is possible with isolated embedded thunderstorms
given the dynamic nature of this wave and precipitable water
values on the order of 100 to 120 percent of normal feeding into
the system. Thus...in short Monday looks to be quiet and mild
while Tuesday will feature a gross deterioration into a cooler and
wetter May-like spring pattern.

Wednesday through Saturday...General model consensus exists
featuring an overall pattern consisting of a new Pacific trough
establishing itself off the Pacific Coast from Wednesday through
Friday...with a push of this trough inland on or about next
Saturday. GFS ensemble member spreads suggest this solution is
relatively stable. If this solution pans out...and there is no
compelling reason to believe otherwise...the forecast area on
Wednesday and Thursday will be under a short wave ridge with
increasingly warm temperatures each day...into the solidly normal
territory...and reasonably high confidence of little or no
precipitation threat. By Friday moist southwest flow will become
well established for an increase in the afternoon/evening shower
and thunderstorms threat mainly on the high terrain around the
basin. Saturday appears to be a better chance of showers and
storms as the ridge breakdown process will be well underway by
then. /Fugazzi

&&

.AVIATION...
06Z TAFS: Showers and thunderstorms are done for tonight, although
layer of mid clouds has been developing over the Idaho Panhandle
between 400Z and 530Z. Expecting effects to remain mostly east of
LWS, PUW and COE, any ceilings to stay well above IFR ranges and any
precipitation to be light. Clouds and showers to redevelop on Sunday
afternoon, primarily over the higher terrain of NE Washington and
the Idaho Panhandle. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        75  53  81  53  62  46 /  40  10  10  30  60  40
Coeur d'Alene  74  53  82  52  61  46 /  50  10  10  30  70  50
Pullman        76  51  79  50  64  42 /  20  10  10  40  60  30
Lewiston       84  58  86  58  72  51 /  10  10  10  40  60  20
Colville       78  51  85  52  61  47 /  60  10  10  30  70  60
Sandpoint      74  49  80  50  57  46 /  60  10  20  20  80  70
Kellogg        75  53  81  51  57  44 /  50  10  20  40  80  60
Moses Lake     80  52  84  55  71  50 /  20   0  10  40  50  20
Wenatchee      77  54  81  55  68  51 /  30   0  10  40  40  20
Omak           78  50  84  53  68  47 /  60  10  10  30  70  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 23, 5:26 AM PST, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PDT SAT JUN 23 2012

IDZ001>004-026-027-WAZ037-038-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED
SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS
MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH.
PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-241330-
EAST SLOPES NORTHERN CASCADES-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL
AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING
ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO
MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031>036-041-043-044-241330-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE
STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE
RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE
FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 10:33 PM PST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1133 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     TSTM WND GST     3 SSW GENESEE           46.51N 116.95W
06/23/2012  M71.00 MPH       NEZ PERCE          ID   MESONET

&&

JCLEV
Special weather statement, Jun 24, 2:29 AM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
329 AM PDT SUN JUN 24 2012

IDZ001-002-004-241130-
BONNER ID-BOUNDARY ID-KOOTENAI ID-
329 AM PDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  SOUTH CENTRAL BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO
  CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 430 AM PDT

AT 323 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF HAYDEN LAKE..MOVING NORTH AT 45
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ATHOL...
   BAYVIEW...
   SANDPOINT AND  DOVER...
   PONDERAY...

LAT...LON 4858 11686 4859 11625 4771 11649 4773 11675
TIME...MOT...LOC 1029Z 185DEG 39KT 4782 11661

JCOTE

The radar

The Spokane radar (KOTX), 156 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boundary

When
June 24, 4:00 AM PST to 4:10 AM PST
Where
Boundary County, 1.95 mi WNW of Moyie Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.730, -116.220

Hail, Boundary

When
June 24, 4:15 AM PST to 4:23 AM PST
Where
Boundary County, 1.95 mi WNW of Moyie Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.730, -116.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386706, 386707.